- Isoniazid (INH), used against tuberculosis
- Metronidazole (Flagyl)
- Thalidomide (used to fight leprosy)
- Didanosine (Videx)
- Stavudine (Zerit)
- Zalcitabine (Hivid)
- Blood tests to check levels of the medicine (even normal blood levels of certain drugs may be toxic in elderly or certain other persons)
- EMG and nerve conduction test of the electrical activity of nerves and muscles
- Over-the-counter pain relievers may be helpful for mild pain (neuralgia).
- Phenytoin, carbamazepine, gabapentin, pregabalin, duloxetine, or tricyclic antidepressants such as nortriptyline may reduce the stabbing pains some people experience.
- Opiate pain relievers, such as morphine or fentanyl, may be needed to control severe pain.
- Inability to function at work or home because of permanent loss of sensation
- Pain with tingling in the area of the nerve injury
- Permanent loss of sensation (or rarely, movement) in an area
Neuropathy secondary to drugs is a loss of sensation or movement in a part of the body due to nerve damage from a certain medicine.
The damage is caused by the toxic effects of certain medicines on the peripheral nerves (nerves that are not in the brain or spinal cord). There may be damage to the axon part of the nerve cell, which interferes with nerve signals.
Most commonly, many nerves are involved (polyneuropathy). This usually causes sensation changes that begin in the outside parts of the body (distal) and move toward the center of the body (proximal). There may also be changes in movement, such as weakness.
Many medicines may affect the development of neuropathy, including:
Heart or blood pressure drugs:
Drugs used to fight cancer:
Drugs used to fight infections:
Drugs used to treat autoimmune disease:
Drugs used to treat skin conditions (Dapsone)
Anti-alcohol drugs (disulfiram)
Drugs to fight HIV:
Symptoms may include any of the following:
Sensation changes usually begin in the feet or hands and move inward.
Exams and Tests
A brain and nervous system examination will be done.
Other tests include:
Treatment is based on the symptoms and how severe they are. The drug causing the neuropathy may be stopped, reduced in dose, or changed to another drug. (Never change any drug without first talking to your health care provider).
The following drugs may be used to control pain:
Whenever possible, avoid or reduce use of medicines to lessen the risk of side effects.
There are currently no medicines that can reverse the loss of sensation. If you have lost sensation, you may need to take safety measures to avoid injury.
Many people can partially or fully return to their normal function. The disorder does not usually cause life-threatening complications, but it can be uncomfortable or disabling.
Complications may include:
When to Contact a Medical Professional
Call your health care provider if you have a loss of sensation or movement of any area of the body while taking any medicine.
Your provider will closely monitor your treatment with any drug that may cause neuropathy. The goal is to keep the proper blood level of the drug needed to control the disease and its symptoms while preventing the drug from reaching toxic levels.
Katirji B, Koontz D. Disorders of peripheral nerves. In: Daroff RB, Fenichel GM, Jankovic J, Mazziotta JC. Bradley's Neurology in Clinical Practice. 6th ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 76.
Staff NP, Windebank AJ. Peripheral neuropathy due to vitamin deficiency, toxins, and medications. Continuum (Minneap Minn). 2014;20(5 Peripheral Nervous System Disorders):1293-1306. PMID: 25299283 www.ncbi.nlm.nih.gov/pubmed/25299283.
Weimer LH, Sachdev N. Update on medication-induced peripheral neuropathy. Curr Neurol Neurosci Rep. 2009;9:69-75. PMID: 19080756 www.ncbi.nlm.nih.gov/pubmed/19080756.
- Review date:
- March 02, 2015
- Reviewed by:
- Amit M. Shelat, DO, FACP, Attending Neurologist and Assistant Professor of Clinical Neurology, SUNY Stony Brook, School of Medicine, Stony Brook, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.